Erowid References Database
Bäckberg M, Westerbergh J, Beck O, Helander A.
“Adverse events related to the new psychoactive substance 3-fluorophenmetrazine - results from the Swedish STRIDA project”.
Clin Toxicol (Phila). 2016 Aug 5;p1-7.
New psychoactive substances (NPS) are often poorly pharmacologically documented and the production is unregulated, implying high risks for toxic side effects. This report from the STRIDA project describes analytically confirmed non-fatal intoxications involving the phenmetrazine analogue 3-fluorophenmetrazine (3-FPM).
STUDY DESIGN AND
Observational case series of patients with suspected acute NPS exposure requiring hospital care. Blood and urine samples were collected from patients presenting in emergency departments (ED) or intensive care units (ICU), after consultation with the Swedish Poisons Information Centre (PIC). Laboratory analysis was performed by multi-component liquid chromatography-mass spectrometry. Clinical data were collected during PIC consultations and retrieved from medical records.
From November 2014 to October 2015, eight cases were registered as 3-FPM or phenmetrazine intoxications at the PIC after consultation. During the same period, analysis of STRIDA project samples confirmed 3-FPM use in a total of 19 patients (84 men) aged 22-54 (median 30) years. 3-FPM was detected in 15 out of 19 serum (2.7-1416 ng/mL) and in 14 out of 14 urine (1.0-6857 μg/mmol creatinine) samples. All patients were also tested positive for other psychoactive substances, with benzodiazepines being most common (57 of the cases). Ten patients were monitored in the ED for < 4 h, while six needed ICU monitoring of which five were graded as severe intoxications (Poisoning Severity Score 3). Prominent clinical signs were tachycardia (47), depressed consciousness (42), agitation/anxiety (37), delirium (37), dilated pupils (26), and seizures (16). All patients survived.
In 19 patients testing positive for 3-FPM, a high incidence of severe clinical features was demonstrated. However, as all patients had also used other psychoactive substances, it was difficult to identify a unique toxidrome for 3-FPM. The results further showed that many 3-FPM intoxications would have been missed, if relying solely on information from PIC consultations. These results emphasize the importance of performing bioanalytical investigation in cases of suspected NPS intoxication.
3-Fluorophenmetrazine; intoxications; liquid chromatography-mass spectrometry methods; new psychoactive substance
[ Cite HTML